Hello Dr. Torres, I just want to know if there are any health advisories for Denver this morning related to the fire. We own a child care center in Denver and wonder if we should keep kids inside today. The air seems so bad this morning. Thanks for your help. Linda
Because of the normal summer haze and the added smoke from the High Park fire, the Colorado Department of Health and Environment (CDPHE) and the Regional Air Quality Council have issued both an Action Day Alert and a Wildfire Smoke Health Advisory. The Action Day Alert is for the Front Range Urban Corridor from El Paso County north to Larimer and Weld Counties. This includes Denver-Boulder area, Colorado Springs, Fort Collins and Greeley. The Wildfire Smoke Health Advisory is in effect for areas north, northwest and northeast of the High Park fire. It also affects the Front Range from the Wyoming border to Boulder and east to Greeley. Because of the amount of particulates in the air from the fire they caution that "UNUSUALLY SENSITIVE PEOPLE MAY EXPERIENCE RESPIRATORY SYMPTOMS". They also recommend that ""UNUSUALLY SENSITIVE PEOPLE SHOULD CONSIDER REDUCING PROLONGED OR HEAVY OUTDOOR EXERTION". As for young children in the Denver area, it's ok for them to be outdoors as long as they aren't exerting themselves. If you start to notice symptoms like itchy eyes, coughing or sneezing then it's best to keep them indoors with windows closed and air conditioners on. The same goes for anyone with respiratory problems, the very young or the elderly. For more information about these advisories you can go to http://www.colorado.gov/airquality/advisory.aspx
How do you stop a blood nose?
In our dry environment nose bleeds are very common. They are even more common in our visitors who aren't acclimated to our low humidity. There are numerous folk remedies like placing ice on the back of the neck, or putting tissues under the upper lip, that don't work to stop a nose bleed. The best way to stop one is by applying direct pressure to the nose by pinching it on both sides of the nose just below the hard cartilage part. You need to basically "pinch" the soft part of your nose just at the tip. Lean forward so blood doesn't collect in your stomach since that can make you sick to your stomach. Hold the "pinch" for 5 minutes without letting go. It's best to keep your eye on the clock when timing this since 5 minutes can sometimes seem like about 2 hours while you are pinching your nose. After 5 minutes let go of your hold on your nose. If it's still bleeding then repeat the same thing 2 more times. If that doesn't work then you more than likely will need medical help to get the bleeding to stop. An Urgent Care Center or Emergency room can help you with that.
Dear Dr. Torres, I have latent TB and the question I have for you is can it become active at anytime? And what are the symptoms of active TB? I will be on the medication isonicotinylhydrazine (INH), for the next 9 months. Are there any side effects to this medication and if so, please list them for me. Thank you, Michelle
Tuberculosis, TB, is a very tough bacteria to kill. When it gets in the body it can either hide out, not causing symptoms, which is called Latent TB, or it can cause Active TB. If you have active Tuberculosis symptoms usually consist of heavy coughing, often times coughing up blood, chest pains, night sweats and weight loss. Latent TB can turn into Active TB. Since Latent can turn to Active someone with Latent TB will need to be placed on medication. And since it's a tough bacteria to kill you'll usually be placed on multiple medications for many months. One of those medicines is INH, also known as isonicotinylhydrazine or even isoniazid. This drug is very effective at treating TB but also comes with some pretty heavy side effects. It can cause nausea and vomiting, and paresthesias which are feelings of numbness in various areas of the body. But it can also cause more serious side effects like blood disorders or even liver problems that can prove fatal. Because of these side effects it's important to be monitored while taking anti-TB medications. And because of increasingly common drug resistant TB around the globe, it's also important to take the medications for the time period needed to effectively kill all of the TB bacteria in the body.
(KUSA-TV © 2012 Multimedia Holdings Corporation)